How Medications Affect the Gut

How Medications Affect the Gut | Dr. Ali Ghahary

Certain medication bottles, as you might notice, often come with different labels on them. These labels may say ‘TAKE WITH WATER, ‘DO NOT STORE IN DIRECT SUNLIGHT’, ‘AVOID ALCOHOL, DRIVING AND OPERATING HEAVY MACHINERY’, and, more commonly, ‘TAKE WITH FOOD.’ Any time a medication has any of these labels, it’s important that you take them seriously, as failure to follow these instructions could lead to serious complications and may even alter the way in which the medication works.

One of the most common questions doctors and pharmacists are asked is whether or not medications (prescription or non-prescription) actually need to be taken with food – and if so, why. While some medications work better when taken on an empty stomach, there are a wide variety of medications out there that are recommended to be taken after you’ve eaten a meal. This is because medications that are taken orally can also impact the digestive system.

In many cases, the most common complaint patients have after taking medication is upset stomach/nausea. Medications that tend to cause this side effect include anti-inflammatory drugs, also known as NSAIDs (such as ibuprofen or naproxen), blood pressure medication, calcium-channel blockers, as well as many antibiotics in addition to anti-depressants chemotherapy drugs. These medications often irritate the stomach lining, causing feelings of nauseousness, and you may even vomit on occasion. They also decrease the stomach’s ability to resist acid, which can sometimes lead to inflammation of the stomach lining (known as gastritis), cause heartburn, or even cause ulcers. You are at greater risk of developing a stomach bleed/ulcer if you take these medications on a regular basis – especially if you are treating a chronic condition – or if you are older. Another common side-affect related to these (and other) medications is diarrhea, which often occurs along with upset stomach. Diarrhea is usually caused by antibiotics due to the changes that occur in the intestinal bacteria.

Generally you can prevent medication-related diarrhea, upset stomach, nausea and heartburn if you take an antacid or a probiotic with the medication (either by eating yogurt or by purchasing probiotic tablets from your local pharmacy). When it comes to nausea, there are also a number of things you can do relieve that. The first thing Dr. Ali Ghahary will suggest is to try taking your medication with food. Sometimes drinking a full glass of milk or water can also help to reduce stomach irritation. Many non-prescription, over-the-counter medications also come in different formations. When picking a medication, try to choose one that is coated, as this coating can also help keep the stomach protected and significantly reduce the risk of nausea and other gastrointestinal related problems; and, if you can, try to avoid liquid medications as these also tend to upset the stomach more than they would if in pill form.